Texas, 2013

Winter Weather in Texas, January 12 to 13, 2013

January 12 to 13, 2013 · NWS AMA · 5 events in 4 counties and zones

A shortwave trough rotated around the base of a long wave trough positioned across the 4 corners region on the 12th. The forcing provided by this shortwave brought warm moist air over a cold airmass which had moved into the Panhandle during the early morning hours of the 12th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A shortwave trough rotated around the base of a long wave trough positioned across the 4 corners region on the 12th. The forcing provided by this shortwave brought warm moist air over a cold airmass which had moved into the Panhandle during the early morning hours of the 12th. Several hours of virga were evident due to the drier airmass across the Panhandles. By the early afternoon, the lowest layers of the atmosphere had moistened enough for snow to reach the surface. While widespread light snow accumulations were reported, only Roberts, Deaf Smith, Carson, and Wheeler reported amounts of 1 inch or greater. The highest amount was reported 16 miles north northwest of Codman (Roberts County) where 2 inches of snow was observed by the public. A brief lull in snowfall occurred as a weak dry slot developed across the central and eastern Texas Panhandle before wrap around moisture produced 2 inches of fresh snow in Dawn (Deaf Smith County) just after midnight of the 13th. Snow quickly diminished as the upper level support for the system moved further to the north and east for the Texas Panhandle. The following is a list of snow accumulations across the Texas Panhandle: 16 NNW Codman (Roberts County) 2 inches; Skellytown (Carson County) 1.5 inches; Panhandle (Carson County) 1; 3 South Mobeetie (Wheeler County) 1 inch; and Dawn (Deaf Smith County) 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 12, 12:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 12, 12:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1235 PM CST SAT JAN 12 2013

.UPDATE...
CLOUDY AND COLD CONDITIONS WILL CONTINUE ACROSS THE PANHANDLES THIS
AFTERNOON AND TONIGHT AS THE AREA REMAINS DOWNSTREAM OF A MEAN UPPER
TROUGH OVER THE FOUR CORNERS REGION. SEVERAL UPPER DISTURBANCES WILL
EJECT OUT OF THIS TROUGH AND MOVE ACROSS THE PANHANDLES THIS
AFTERNOON AND TONIGHT. A FEW FLURRIES WERE RECENTLY NOTED IN
AMARILLO AND EXPECT FLURRIES TO REMAIN POSSIBLE ALONG AND EAST OF A
BEAVER TO AMARILLO LINE THROUGH TONIGHT. HOWEVER NOT EXPECTING ANY
ACCUMULATIONS AS THE 12Z RAOB KAMA SOUNDING DEPICTS QUITE A BIT OF
DRY AIR NEAR THE SURFACE MAKING IT DIFFICULT TO SQUEEZE OUT MUCH MORE
THAN PERIODIC FLURRIES. HAVE MADE MINOR ADJUSTMENTS TO SKY...DEW
POINT...AND TEMP GRIDS /INCLUDING LOWERING HIGH TEMPS A LITTLE/
THROUGH THIS EVENING. UPDATED FORECAST PRODUCTS HAVE BEEN SENT.

CLK

&&

.AVIATION...
/18Z TAFS/ MAIN AVIATION CONCERN WILL BE THE POTENTIAL FOR LOW CLOUDS
AND LIGHT SNOW/FLURRIES ESPECIALLY AT THE KAMA TERMINAL.

EXPANSIVE MID-LEVEL CLOUD DECK WAS OVER THE TERMINALS THIS MORNING
AND OVC VFR CIGS WILL CONTINUE THROUGH SUNDAY MORNING. SEVERAL UPPER
DISTURBANCES WILL EJECT OUT OF A MEAN UPPER TROUGH OVER THE FOUR
CORNERS THIS AFTERNOON AND TONIGHT. THE FIRST OF THESE DISTURBANCES
KICKS OUT ACROSS THE PANHANDLES LATER THIS AFTERNOON BUT EXPECT TO
SEE A CONTINUATION OF VFR CIGS. LFLURRIES ARE POSSIBLE ALTHOUGH NOT
EXPECTING REDUCTION TO VISBYS AS THERE IS STILL A RATHER DEEP LAYER
OF DRY AIR AT THE SURFACE TO OVERCOME. LOW-LEVEL MOISTURE WILL
INCREASE TONIGHT...MAINLY ACROSS THE SOUTHERN TEXAS PANHANDLE WHERE
CIGS AT KAMA CAN LOWER TO 4 KFT. A SECOND UPPER DISTURBANCE WILL
SWING ACROSS THE AREA LATER TONIGHT. THIS WILL PROVIDE FOR ANOTHER
SHOT OF LIGHT SNOW/FLURRIES MAINLY AT THE KAMA TERMINAL...BUT
CONFIDENCE IS TOO LOW TO MENTION IN THE FORECAST. SKIES SHOULD START
TO CLEAR BY MID MORNING SUNDAY. WINDS WILL REMAIN OUT OF THE NORTH-
NORTHEAST AROUND 10-15 KTS TODAY DIMINISHING TO UNDER 10 KTS SUNDAY.

CLK

&&

.PREV DISCUSSION... /ISSUED 527 AM CST SAT JAN 12 2013/

AVIATION...
MID LEVEL CLOUDS WILL SLOWLY LOWER THIS MORNING TO AROUND 8000 FEET
BY MID DAY AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE
SOUTHWEST. THIS DISTURBANCE MAY PRODUCE SOME SNOW SHOWERS WITH THE
BEST CHANCES AT THE AMA TAF SITE AND POINTS EAST. RIGHT NOW
CONFIDENCE IS NOT HIGH ENOUGH THAT ANY SNOW WILL BE HEAVY ENOUGH TO
REDUCE THE VISIBILITY TO LESS THAN 6 MILES...SO WILL NOT MENTION IT
IN THE FORECAST. CLOUDS ARE EXPECTED TO LOWER TO AROUND 4000 FEET AT
THE AMA SITE OVERNIGHT. DHT AND GUY SHOULD CONTINUE WITH CIGS AROUND
8000 FEET. NORTHEAST WINDS WILL PREVAIL IN THE 10 TO 15 KNOT RANGE.

PREV DISCUSSION... /ISSUED 425 AM CST SAT JAN 12 2013/

DISCUSSION...
TODAY-TONIGHT: A REINFORCING COLD FRONT IS CURRENTLY MOVING INTO THE
OKLAHOMA PANHANDLE EARLY THIS MORNING. THIS FRONT WILL PUSH SOUTHWARD
THROUGH THE DAY WITH MUCH DRIER AIR MOVING IN BEHIND THE FRONT. AS AN
UPPER TROUGH APPROACHES FROM THE WEST...FORCING FOR ASCENT WILL
INCREASE AND SOME MID-LEVEL MOISTURE MAY BE SUFFICIENT FOR A FEW
ELEVATED SNOW SHOWERS TO DEVELOP THIS AFTERNOON...MAINLY EAST OF A
LINE FROM BEAVER TO HEREFORD. HOWEVER...MOST OF THE SNOW WILL HAVE A
TOUGH TIME REACHING THE SURFACE DUE TO DRY LOW-LEVEL AIR. LITTLE TO
NO ACCUMULATION OF SNOW IS EXPECTED...EVEN IN AREAS WHERE THE SNOW
DOES MAKE IT TO THE SURFACE. MOST OF THE SNOW SHOULD BE DISSIPATING
AND/OR EXITING INTO WESTERN OKLAHOMA BY LATE THIS AFTERNOON. A FEW
FLURRIES WILL BE POSSIBLE TONIGHT AS FORECAST SOUNDINGS SHOW A NEAR
SATURATED LAYER WITH TEMPERATURES AROUND -12 C. THE BEST CHANCE OF
ANY FLURRIES SHOULD BE SOUTH OF A DALHART TO CANADIAN LINE.
HOWEVER...DRY LOW-LEVEL AIR MAY COMPLETELY PREVENT ANYTHING FROM
REACHING THE SURFACE.

HIGH TEMPERATURES TODAY WILL BE UP TO 30 DEGREES COLDER THAN
YESTERDAY WITH HIGHS RANGING FROM THE UPPER 20S IN THE NORTHWEST TO
NEAR 40 IN THE SOUTHEAST. OVERNIGHT LOWS WILL RANGE FROM NEAR 3 IN
THE FAR NORTHWEST TO NEAR 20 IN THE SOUTHEAST. THERE WAS SOME CONCERN
THAT A WIND CHILL ADVISORY COULD BE NEEDED FOR LOCATIONS IN THE
NORTHWEST. HOWEVER...IT APPEARS THAT WIND SPEEDS WILL REMAIN BELOW 10
MPH...THEREBY PRECLUDING THE ISSUANCE OF AN ADVISORY.

SUNDAY-MONDAY NIGHT: COLD CONDITIONS WILL CONTINUE DURING THIS TIME
PERIOD WITH HIGHS EACH DAY RANGING FROM THE MID 20S IN THE NORTHWEST
TO MID 30S IN THE SOUTHEAST. DRY CONDITIONS WILL PREVAIL ON
SUNDAY...BUT ANOTHER UPPER TROUGH WILL BE APPROACHING THE AREA ON
MONDAY. THE LARGE MAJORITY OF MODEL GUIDANCE KEEPS PRECIPITATION WEST
OF THE PANHANDLES...MAINLY ACROSS EASTERN NEW MEXICO. HOWEVER...THERE
ARE SOME INDICATIONS THAT THERE COULD BE SOME LIGHT SNOW OR FLURRIES
MONDAY AFTERNOON AND MONDAY NIGHT WEST OF A GUYMON TO AMARILLO LINE.
HOWEVER...CONFIDENCE IS VERY LOW...AND IF ANY SNOW DOES
OCCUR...LITTLE OR NO ACCUMULATIONS ARE EXPECTED.

TUESDAY-SATURDAY: NO MAJOR CHANGES WERE MADE DURING THIS TIME PERIOD
AS MODEL GUIDANCE CONTINUES TO REMAIN INCONSISTENT. DESPITE THESE
DIFFERENCES...THERE IS UNANIMOUS AGREEMENT THAT DRY CONDITIONS WILL
PREVAIL UNDER A NORTHWEST UPPER FLOW. TEMPERATURES WILL SLOWLY
MODERATE TUESDAY BEFORE NEAR TO ABOVE NORMAL TEMPERATURES RETURN
FROM WEDNESDAY ONWARD.

BEYOND THE SCOPE OF THIS FORECAST /THE WEEK BEGINNING JANUARY
21/...WE/RE SEEING INCREASING SIGNALS THAT ARCTIC AIR MAY PLUNGE
SOUTHWARD INTO THE PANHANDLES.

JACKSON

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH NEXT FRIDAY AS MINIMUM AFTERNOON RELATIVE HUMIDITIES
ARE EXPECTED TO REMAIN ABOVE 20 PERCENT WHILE 20 FOOT WIND SPEEDS
REMAIN AT OR BELOW 15 TO 20 MPH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Jan 12, 3:14 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
314 AM CST SAT JAN 12 2013

OKZ001>003-TXZ001>020-122100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
314 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Roberts

When
January 12, 3:00 PM CST to January 13, 2:00 AM CST
Where
Roberts forecast zone
Reported by
Public
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Winter Weather, Carson

When
January 12, 3:00 PM CST to January 13, 2:00 AM CST
Where
Carson forecast zone
Reported by
Trained Spotter
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Winter Weather, Carson

When
January 12, 3:00 PM CST to January 13, 2:00 AM CST
Where
Carson forecast zone
Reported by
Public
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Winter Weather, Wheeler

When
January 12, 3:00 PM CST to January 13, 2:00 AM CST
Where
Wheeler forecast zone
Reported by
Public
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Winter Weather, Deaf Smith

When
January 12, 3:00 PM CST to January 13, 2:00 AM CST
Where
Deaf Smith forecast zone
Reported by
COOP Observer
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430872, 430873, 430874, 430875, 430876.